Tennessee, 2022High Wind in Tennessee, February 3, 2022
February 3, 2022 · NWS MRX · 1 event in 1 county or zone
A southerly flow across the Appalachians produced high wind gusts in some locations of the Smoky Mountains in the late afternoon and evening.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southerly flow across the Appalachians produced high wind gusts in some locations of the Smoky Mountains in the late afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 3, 6:19 PM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Feb 3, 6:19 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
619 PM EST Thu Feb 3 2022
.SHORT TERM...(Tonight through Friday)...
Key Messages:
1. One more round of widespread showers this afternoon and tonight
associated with a frontal passage.
2. Light freezing rain possible across the Northern Cumberland
Plateau, TN/KY state line, and portions of Southwest Virginia from
midnight to around day break.
3. Cold for Friday with mostly cloudy skies.
Discussion:
Deep plume of subtropical moisture continues to stream poleward from
the southwest ahead of a digging trough now moving into the plains.
This plume of moisture is evident on GOES WV channels along with
recent advected LPW products. Taking a look aloft, a strong h3
jet streak extends from the central plains through the Great Lakes
supporting a large precip shield behind the cold front. As of
early this afternoon, this front extended from the western GoM, NE
through the Tennessee Valley and lower Ohio Valley. Strong lower
tropospheric winds continue to advect moisture poleward today
continuing to promote strong isentropic ascent across the area.
The strong 850mb winds are leading to strong mountain winds and
downsloping effects limiting precipitation along the foothills of
the higher terrain while also producing high wind criteria gusts.
Winds will subside overnight as the 850mb jet moves east of the
Appalachians.
For tonight, elongated troughing continues eastward into the plains
with sustained southwest flow aloft keeping mid-upper level moisture
in place. Closer to the surface, the frontal boundary will slowly
shift east through the forecast area as an area of low pressure
lifts NE along the boundary. Subsequent increase in boundary layer
convergence along with mid-upper DCVA aloft will support
increasing synoptic scale ascent overnight with precipitation
coverage increasing. Periods of moderate rainfall appear possible
this evening along the front aided by increasing frontogenetic
forcing and low level convergence. Moisture will be more than
sufficient with PW values between 1.3-1.5", and 0-2km mixing
ratios between 8-10 g/kg. Furthermore, recent CAMS suggest some
elevated instability above 3km which could support heavier precip
at times. Thus, with antecedent conditions already primed, could
certainly see the isolate flood risk this evening and overnight.
However, the progressive nature of this system likely will limit
this potential. The Flood Watch currently in effect will not
change. With the aforementioned elevated instability noted in
soundings, will continue to mention slight chances of thunder in
the wx grids for mainly the southern and central valley locations.
Friday morning, the cold front pushes through the area with
boundary layer CAA following as winds veer toward the northwest.
While winds near the surface will veer quicker, lower tropospheric
winds will lag a bit with near neutral temperature advection.
Soundings and 2-D planviews continue to depict a pronounced warm
nose aloft with a slight cold nose near the surface supporting
freezing rain across the far northern Cumberland Plateau, the
TN/KY state line and portions of southwest Virginia. While the
bulk of the moisture will be moving out during this time, enough
moisture will be present for light precipitation in those area
from midnight to near day break. Given the potential for light ice
accretions the current winter weather advisory looks to be in
great shape and are not planning on any changes to it. Southwest
flow will remain in place through the day Friday so not expecting
any clearing. In fact, sounding profiles suggest light DZ is
possible through the early afternoon.
Diegan
.LONG TERM...(Friday night through Wednesday night)...
Key Messages:
1. Light snow is possible Friday evening in SW Virginia and the
higher elevations of NE Tennessee. Little to no accumulation is
expected.
2. Dry weather with seasonable temperatures expected this weekend
and early next week.
Discussion:
A shortwave will move through Friday evening. With limited
moisture, overall precip chances will be low. However, light snow
will be possible in SW Virginia and the higher elevations of NE
Tennessee Friday evening. Little to no accumulation is expected.
Any precip will end around or before midnight. High pressure will
be over the Eastern U.S. through the weekend. The next shortwave
will move through the region around Monday night. The surface low
will develop off the Atlantic Coast. With limited moisture and the
surface low track so far away, any precip will likely remain east
of the region. So POPs will remain very low this forecast period.
This weekend, Saturday will be cooler than normal with CAA in place.
With mostly sunny skies highs will be in the upper 30s to lower 40s
in most locations. By Sunday, highs will be warmer in the upper 40s
and near 50 with sunny skies. Early next week, highs will be near
normal in the upper 40s and lower 50s. Lows will be in the 20s.
McD
&&
.AVIATION...
00Z TAF DISCUSSION.
Aviation conditions will continue to deteriorate throughout the
night due to moderate to heavy rain showers, which has already
been seen at CHA. Reductions to IFR are expected at all sites with
potential for periods of LIFR, most notably at CHA or TYS. This
also comes with periods of LLWS through the late evening hours.
Additionally, winds will gradually shift to a more westerly or
northwesterly direction as a frontal boundary moves through by the
morning hours. Gradual improvements to MVFR are expected during
the day tomorrow with TYS and TRI most likely to stay more limited
with these improvements.
BW
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 39 43 25 43 27 / 100 20 0 0 0
Knoxville McGhee Tyson Airport, TN 37 41 23 40 25 / 100 40 10 0 0
Oak Ridge, TN 35 39 22 40 24 / 100 30 0 0 0
Tri Cities Airport, TN 41 46 21 37 22 / 90 60 20 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Friday morning for Cherokee-Clay.
TN...High Wind Warning until 1 AM EST Friday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Flood Watch through Friday morning for Anderson-Bledsoe-Blount
Smoky Mountains-Bradley-Campbell-Claiborne-East Polk-
Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
Blount-Northwest Monroe-Rhea-Roane-Scott TN-Sequatchie-
Sevier Smoky Mountains-Southeast Monroe-Union-West Polk.
Winter Weather Advisory from 1 AM to 7 PM EST Friday for Hancock.
Winter Weather Advisory from 1 AM to noon EST Friday for
Campbell-Claiborne-Morgan-Scott TN.
VA...Flood Watch through Friday morning for Lee-Russell-Scott VA-Wise.
Winter Weather Advisory from 1 AM to 7 PM EST Friday for Lee-
Russell-Scott VA-Wise.
&&Hazardous weather outlook, Feb 3, 2:27 PM EST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
227 PM EST Thu Feb 3 2022
NCZ060-061-TNZ016-017-036>040-042-044-046-067>071-073-081>086-
098>102-VAZ008-041930-
Cherokee-Clay-Hawkins-Sullivan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Northwest Greene-Washington TN-Northwest Carter-
Roane-Loudon-Knox-Jefferson-Northwest Blount-North Sevier-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-Marion-
Hamilton-Bradley-West Polk-East Polk-Washington VA-
227 PM EST Thu Feb 3 2022 /127 PM CST Thu Feb 3 2022/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Moderate to heavy rainfall is expected this afternoon and tonight
ahead of an intruding cold front. Additional rainfall amounts of 1
to 2 inches are expected. This could lead to localized flash
flooding. See Flood Watch for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
TNZ018-041-043-045-047-072-074-087-041930-
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
227 PM EST Thu Feb 3 2022
This Hazardous Weather Outlook is for portions of east Tennessee.
.DAY ONE...This Afternoon and Tonight
Moderate to heavy rainfall is expected this afternoon and tonight ahead
of an intruding cold front. Additional rainfall amounts of 1 to 2
inches are expected with locally higher amounts closer to 3
inches possible. This could lead to localized flash flooding. See
Flood Watch for details.
Damaging mountain wave winds are expected this afternoon with
gusts in the 50 to 60 mph range expected, possibly gusting in
excess of 70 mph at times this evening. A High Wind Warning is in
effect.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
TNZ012>015-035-VAZ001-002-005-006-041930-
Scott TN-Campbell-Claiborne-Hancock-Morgan-Lee-Wise-Scott VA-
Russell-
227 PM EST Thu Feb 3 2022
This Hazardous Weather Outlook is for portions of east Tennessee
and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Moderate to heavy rainfall is expected today and tonight ahead of
an intruding cold front. Additional rainfall amounts of 1 to 2
inches are expected. This could lead to localized flash flooding.
See Flood Watch for details.
Rapid cooling is expected behind the departing cold front tonight
which will cause any lingering precipitation to change to freezing
rain with light accumulations expected. See Winter Weather
Advisory for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light wintry precipitation will continue through Friday morning
into the afternoon across portions of east Tennessee and southwest
Virginia with total ice accumulations being less than a tenth of
an inch. See Winter Weather Advisory for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
High Wind, Sevier/Smoky Mountains
- When
- February 3, 10:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
The GSMNP sensor at Cove Mountain recorded a 77 mph wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, February 3 to 4, 20221 death · 8 injured · EF2 · 14 events
- Ice Storm and Winter Storm in Tennessee, February 3 to 4, 20221 death · $180,000 · 15 events
- Flooding in West Virginia, February 3 to 5, 20221 death · $31,000 · 17 events
- Flash Flooding and Damaging Winds in Alabama, February 3, 2022$200,000 · 52 kt wind · 17 events
- Winter Storm in Vermont, February 3 to 4, 2022$100,000 · 16 events
- Flooding in Ohio, February 3 to 4, 2022$111,000 · 8 events
- Flooding in Pennsylvania, February 3 to 4, 2022$77,000 · 7 events
- Winter Weather in West Virginia, February 3 to 4, 202240 events
- Winter Storm in Pennsylvania, February 3 to 4, 20224 injured · 4 events
- Flash Flooding and Damaging Winds in Mississippi, February 3, 2022$37,000 · 50 kt wind · 6 events
- Flooding in Ohio, February 3 to 6, 2022$24,000 · 13 events
- Flash Flooding in Louisiana, February 3, 2022$30,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003914.